ABSTRACT A 72-year-old man with abdominal aortic aneurysm and angina pectoris underwent coronary artery bypass grafting (CABG) prior to abdominal aortic surgery. Perioperatively, he developed thrombocytopenia ((29,000 mm3), which was suggested as heparin-induced thrombocytopenia. Cardiac status was also aggravated at the same time, suggestive of bypass graft thrombosis. The results of platelet factor 4 (pf4) antibody test were negative, but platelet aggregation test was positive for heparin. Heparin was immediately discontinued, and replaced by argatroban; the patient’s cardiac status improved. One month later, he underwent abdominal aortic surgery using argatroban without issues related to anticoagulation and hemostasis. Autologous donated fresh blood prepared by the “switch-back” method was also used in this case, and its value was confirmed.
Cite this paper
S. Tatebe, M. Taoka, I. Tei, S. Nakamura and E. Tei, "Surgeries for the Heart and Abdominal Aorta in a Patient with Heparin-Induced Thrombocytopenia: Manifestations Following Initial Heart Surgery," Open Journal of Thoracic Surgery, Vol. 2 No. 1, 2012, pp. 10-12. doi: 10.4236/ojts.2012.21003.
 T. E. Warkentin and A. Greinacher, “Heparin-Induced Throm-bocytopenia and Cardiac Surgery,” Annals of Thoracic Surgery, Vol. 76, No. 6, 2003, pp. 2121-2131.
 H. Gulbins, T. Chavez and J. Ennker, “Postoperative Manifestation of Heparin-Induced Thrombocytopenia with Intracavitary Thrombosis: Diagnostic Pitfalls and Conservative Therapy,” Jounal of Thoracic and Cardiovascular Surgery, Vol. 133, No. 3, 2007, pp. 809-810.
 G. S. Murphy and J. H. Marymont, “Alternative Anticoagulation Management Strategies for the Patient with Heparin-Induced Thrombocytopenia Undergoing Cardiac Surgery,” Journal of Cardiothoracic and Vascular Anesthesia, Vol. 21, No. 1, 2007, pp. 113-126.
 T. A. M. Chuter, L. K. Pak, R. L. Gordon, L. M. Reilly and L. M. Messina, “Heparin-Induced Thrombocytepenia and Graft Thrombosis Following Endovascular Aneurysm Repair,” Journal of Endovascular Therapy, Vol. 10, No. 6, 2003, pp. 1087-1090.
 R. Kolluri, K. Rocha-Singh, T. Sarac and J. R. Bartholomew, “Heparin-Induced Thrombocytopenia with Thrombosis after Endovascular Anerysm Repair,” Vascular and Endovascular Surgery, Vol. 43, No. 1, 2009, pp. 89-92.
 J. T. Edwards, J. K. Hamby and N. K. Worrall, “Successful Use of Argatroban as a Heparin Substitute during Cardiopulmonary Bypass: Heparin-Induced Thrombocytopenia in a High-Risk Cardiac Surgical Patient,” Annals of Thoracic Surgery, Vol. 75, No. 5, 2003, pp. 1622-1624.
 S. E. Hallman, L. Hebbar, J. Robison and W. E. Uber, “The Use of Argatoroban for Carotid Endarterectomy in Heparin-Induced Thrombocytopenia,” Anesthesia and Analgesia, Vol. 100, No. 4, 2005, pp. 946-948.